Medical researcher J. Campistol of the Neurological Department at the University of Barcelona wrote an article titled “Teratogenic effects of epilepsy and antiepileptic drugs”, aiming to “review the main studies on teratogenicity related to epilepsy and especially use of anti epileptic drugs (AED), with special emphasis on recently acquired knowledge regarding the new AED.” Teratogenicity as related to epilepsy medication refers to a medication’s capability to produce birth defects.
The fetal malformations caused by AEDs can cause the offspring serious medical issues throughout their lives. There are many factors that play into the teratogenic effects of antiepileptic drugs that cause possible damage to the foetus. Campistol J. further explains that, “These factors include changes caused during pregnancy, the passage of drugs across the placenta barrier, malformations occurring in the children and relations of women with epilepsy and finally the effect of seizures on the foetus.” More research needs to be done about the danger posed to the fetus by the new generation of AEDs.
Campistol writes that little is known about the unfavorable effects of this new generation of antiepileptic drugs, and coming to a clear understanding of the adverse effects of specific drugs is challenging since often, several AEDs are used simultaneously as polytherapy. It has been shown, however, that the risk for major congenital malformations (MCMs) being passed on to the offspring of women with epilepsy is increased when the mother is exposed to polytherapy during pregnancy. Currently, monotherapy is widely accepted as the safest form of treatment for pregnant women. Sadly, however, women who suffer from epilepsy that is not well controlled may have no other option than polytherapy.
The best way to obtain accurate information about the adverse effects of AEDs are to conduct multicenter studies because multicenter studies allow the medical world to compare results to a greater number control subjects in the general population. EURAP is a multicenter study currently being done in Europe, and its first goal is to gather a large base of information that can produce more accurate results in the understanding of the teratogenic effects AEDs have on pregnant epileptic women. The second goal of the EURAP is to consider new measures to try to reduce the foetus damaging effects of AEDs in pregnant women.
Due to the fact that the manufacturer of several AEDs containing sodium valproate (Depacon Depakene, and Depakote, by Abbott Laboratories), has failed to notify customers of the risks associated with the use of Depacon, a number of Depacon Lawsuits are currently being filed.
If you or a loved one used Depacon during pregnancy and your child was born with a congenital malformation, please do not hesitate to contact our team of Depacon lawyers for a free, no-obligation case consultation.